Alert archive / South Dakota / Winter Storm Warnings in 2010

Winter Storm Warning 9, NWS Aberdeen, SD

December 30, 201010 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this winter storm warning at Dec 30, 2010, 12:31 PM CST for 10 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Dec 31, 2010, 9:00 AM CST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 30, 2010, 12:31 PM CST (18:31 UTC)
In effect from
Dec 31, 2010, 9:00 AM CST
Expired
Dec 31, 2010, 3:06 AM CST
In force
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm warning went out at Dec 30, 10:47 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Dec 30, 10:47 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1047 AM CST THU DEC 30 2010

.UPDATE...

BASED OFF RADAR TRENDS AND LATEST HI RESOLUTION MODELS AND 09Z SREF...FELT
IT PRUDENT TO UPGRADE NORTHEAST CWA TO A WINTER STORM WARNING. NEW NAM
BUFR SOUNDINGS CONTINUE TO INDICATE FAST CHANGEOVER TO SNOW AS
DECENT UVM OVERSPREADS THE AREA. WITH PWATS AROUND 1/2 INCH OR
SO...EXPECT SOME 5 TO 7 INCH AMOUNTS AFTER INITIAL FREEZING
RAIN/DRIZZLE. THERE WILL STILL BE A BREAK BETWEEN SYSTEMS WITH
MORE HEAVY SNOW EXPECTED FOR FRIDAY AND INTO FRIDAY EVENING.
UPDATES ALREADY ISSUED.

&&
.PREV DISCUSSION...

.SHORT TERM...TODAY THROUGH SATURDAY

TWO DIFFERENT STORM SYSTEMS AND THEIR IMPACTS WILL CONTINUE TO BE
THE FORECAST CHALLENGE.

THE FIRST STORM SYSTEM IS EXPECTED TO LIFT NORTHEAST FROM THE
CENTRAL PLAINS THIS MORNING...TO NORTHERN MN BY 06Z TONIGHT. AS
THE LOW PRESSURE SYSTEM PASSES SE OF THE REGION...IT WILL WRAP
MOISTURE WESTWARD INTO THE COLD SECTION OF THE STORM...OR ACROSS
THE EASTERN DAKOTAS. THERE IS DECENT LIFT IN THE SNOW GROWTH REGION
BY 18Z TODAY...AND WHEN COMBINED WITH A COUPLED JET ALOFT COULD
RESULT IN MODERATE TO HEAVY SNOWFALL THIS AFTERNOON. BASED ON THE
AMOUNT OF LIFT AND AVAILABLE MOISTURE...THOUGHT ABOUT UPGRADING
THE ADVISORY TO A WINTER STORM WARNING FOR THE NE CWA. HOWEVER DUE
TO THE PROGRESSION OF THIS SYSTEM...WHICH SHOULD IMPACT THE REGION
FOR ABOUT 6 TO 10 HOURS...SHOULD RESULT IN SNOWFALL AMOUNTS
BETWEEN 3 TO 5 INCHES. THE FIRST STORM SYSTEM SHOULD EXIT THE AREA
AROUND 3Z TONIGHT...AND WILL LEAVE STRONG NW WINDS AND BITTER COLD
TEMPERATURES IN IT'S WAKE. BASED ON THE POSSIBILITY OF BLOWING
SNOW AND WIND CHILL VALUES OF 20 TO 30 DEGREES BELOW ZERO...HAVE
DECIDED TO EXTEND THE TIMING OF THE WINTER WEATHER ADVISORY TO
MEET THE START TIME OF THE WINTER STORM WARNING.

THE SECOND STORM SYSTEM WILL TAKE A SIMILAR TRACK TO THE FIRST
ONE...HOWEVER THIS SYSTEM WILL BE MUCH STRONGER. MADE A FEW
CHANGES TO THE FORECAST WITH THIS STORM SYSTEM...MAINLY TO
INCREASE POPS AND WINDS. WITH THE INCREASE IN WINDS...HAVE ADDED
DEFINITE BLOWING SNOW INTO THE FORECAST. THOUGHT ABOUT MENTIONING
PERIODS OF HEAVY SNOW FOR FRIDAY AFTERNOON AS THE 21Z SREF HAD A
50 PERCENT PROBABILITY OF SNOWFALL RATES AROUND 2 INCHES AN HOUR.
THE PROBABILITY OF SNOWFALL RATES AROUND AN INCH AN HOUR WAS BETWEEN
70 TO 90 PERCENT ACROSS THE CWA. WITH INCREASING WINDS...AND
MODERATE TO HEAVY SNOWFALL...WILL NEED TO MONITOR THIS SYSTEM FOR
THE POSSIBILITY OF UPGRADING TO A BLIZZARD WARNING.

.LONG TERM...SATURDAY NIGHT THROUGH TUESDAY

THE LONG RANGE STARTS OUT FAIRLY QUIETLY...DRY BUT COLD. THE COLD
TEMPERATURES WILL REMAIN IN PLACE THROUGH EARLY NEXT WEEK. THERE
IS A SHORTWAVE THAT WILL SKIRT THE NORTHERN PLAINS ON
MONDAY/MONDAY NIGHT. THE EC AND GFS HAVE DISTINCTLY DIFFERENT
SOLUTIONS WITH THIS FEATURE. THE GFS KEEPS IT OUT OF NORTHERN SD
COMPLETELY WHILE THE EC DROPS IT DOWN INTO THE NORTHERN TIER
COUNTIES AND SWINGS IT SOUTHEAST INTO MN. DECIDED TO ADD SOME
SLIGHT CHANCE POPS FOR MONDAY NIGHT BASED ON EC...BUT KEPT THEM
FARTHER EAST FROM THE I-29 CORRIDOR INTO WEST CENTRAL MN TO GIVE
SOME WEIGHT TO THE GFS.

&&

.AVIATION...
12Z/18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

FIRST SYSTEM MAINLY EFFECTING KABR/KATY TERMINALS WITH IFR
VISBY/CIGS DUE TO SNOW AND BLOWING SNOW. FARTHER WEST...KPIR/KMBG
TERMINALS WILL EXPERIENCE INTERMITTENT IFR CONDITIONS WITH LESS
INTENSE SNOWFALL. NORTH/NORTHEAST WINDS OF APPROXIMATELY 20G30KT
THROUGH MOST OF THE DAY AND INTO THE EVENING. IMPROVING CONDITIONS
OVERNIGHT INTO FRIDAY AM...HOWEVER LIGHT MVFR SNOW AND IFR LOW
CIGS WILL PROBABLY PERSIST IN BETWEEN SYSTEMS. SECOND SYSTEM WILL
MOVE UP FROM THE SOUTH AND WEST...WITH REDUCED VISBY DUE TO
+SN/BLOWING SNOW STARTING FRIDAY AM AT KPIR...AND BY MID DAY FOR
KATY/KMBG/KABR TERMINALS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 3 AM CST /2 AM MST/ FRIDAY FOR
     BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
     HYDE-JONES-LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     WINTER STORM WARNING FROM 6 AM CST /5 AM MST/ FRIDAY TO NOON CST
     /11 AM MST/ SATURDAY FOR BROWN-CAMPBELL-CLARK-CODINGTON-
     CORSON-DAY-DEUEL-DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-
     MCPHERSON-POTTER-ROBERTS-SPINK-WALWORTH.

     WINTER STORM WARNING UNTIL 3 AM CST FRIDAY FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

     WINTER STORM WARNING FROM 3 AM CST /2 AM MST/ FRIDAY TO 9 AM CST
     /8 AM MST/ SATURDAY FOR BUFFALO-HAND-HUGHES-HYDE-JONES-
     LYMAN-STANLEY-SULLY.

MN...WINTER STORM WARNING FROM 6 AM FRIDAY TO NOON CST SATURDAY FOR
     BIG STONE-TRAVERSE.

     WINTER STORM WARNING UNTIL 3 AM CST FRIDAY FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...TDK
SHORT TERM...SD
LONG TERM...WISE
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 30, 10:26 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1026 AM CST THU DEC 30 2010

SDZ003>005-009-010-015>017-311630-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
1026 AM CST THU DEC 30 2010 /926 AM MST THU DEC 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL AMOUNTS OF 2 TO 5 INCHES ARE POSSIBLE THROUGH LATE THIS
EVENING. THE SNOW...ALONG WITH STRONG NORTH WINDS WILL RESULT
IN AREAS OF BLOWING AND DRIFTING SNOW...ALONG WITH REDUCED
VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. WIND CHILL VALUES OF
15 BELOW TO 30 BELOW ZERO ALSO POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MUCH STRONGER STORM SYSTEM IS EXPECTED TO TRACK ACROSS THE
REGION FRIDAY THROUGH EARLY SATURDAY MORNING. THIS STORM SYSTEM
HAS THE POTENTIAL TO PRODUCE SNOWFALL AMOUNTS BETWEEN 4 TO 9
INCHES ACROSS MOST OF THE REGION. STRONG NORTH TO NORTHWEST WINDS
OF 20 TO 35 MPH WILL ACCOMPANY THIS STORM SYSTEM WHICH MAY RESULT
IN BLOWING AND DRIFTING SNOW...ALONG WITH A REDUCTION IN
VISIBILITIES. WIND CHILL VALUES OF 15 BELOW TO 30 BELOW ZERO ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. HOWEVER
REPORTS OF FREEZING PRECIPITATION...AS WELL AS SNOWFALL AMOUNTS
WOULD GREATLY BE APPRECIATED.

SDZ033>037-045-048-051-311630-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
1026 AM CST THU DEC 30 2010 /926 AM MST THU DEC 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY AND TONIGHT.
SNOW...ALONG WITH STRONG NORTH WINDS...WILL RESULT IN AREAS OF
BLOWING AND DRIFTING SNOW ALONG WITH REDUCED VISIBILITIES. SNOW
ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MUCH STRONGER STORM SYSTEM IS EXPECTED TO TRACK ACROSS THE
REGION FRIDAY THROUGH EARLY SATURDAY MORNING. THIS STORM SYSTEM
HAS THE POTENTIAL TO PRODUCE SNOWFALL AMOUNTS BETWEEN 4 TO 9
INCHES ACROSS MOST OF THE REGION. STRONG NORTH TO NORTHWEST WINDS
OF 20 TO 35 MPH WILL ACCOMPANY THIS STORM SYSTEM WHICH MAY RESULT
IN BLOWING AND DRIFTING SNOW...ALONG WITH A REDUCTION IN
VISIBILITIES. WIND CHILL VALUES OF 15 BELOW TO 30 BELOW ZERO ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. HOWEVER
REPORTS OF FREEZING PRECIPITATION...AS WELL AS SNOWFALL AMOUNTS
WOULD GREATLY BE APPRECIATED.

MNZ039-046-SDZ006>008-011-018>023-311630-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
1026 AM CST THU DEC 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL AMOUNTS OF 4 TO 7 INCHES ARE POSSIBLE THROUGH LATE THIS
EVENING. THE SNOW...ALONG WITH STRONG NORTH WINDS WILL RESULT
IN AREAS OF BLOWING AND DRIFTING SNOW...ALONG WITH REDUCED
VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. WIND CHILL VALUES OF
15 BELOW TO 30 BELOW ZERO ALSO POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MUCH STRONGER STORM SYSTEM IS EXPECTED TO TRACK ACROSS THE
REGION FRIDAY THROUGH EARLY SATURDAY MORNING. THIS STORM SYSTEM
HAS THE POTENTIAL TO PRODUCE SNOWFALL AMOUNTS BETWEEN 4 TO 9
INCHES ACROSS MOST OF THE REGION. STRONG NORTH TO NORTHWEST WINDS
OF 20 TO 35 MPH WILL ACCOMPANY THIS STORM SYSTEM WHICH MAY RESULT
IN BLOWING AND DRIFTING SNOW...ALONG WITH A REDUCTION IN
VISIBILITIES. WIND CHILL VALUES OF 15 BELOW TO 30 BELOW ZERO ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. HOWEVER
REPORTS OF FREEZING PRECIPITATION...AS WELL AS SNOWFALL AMOUNTS
WOULD GREATLY BE APPRECIATED.

CONNELLY

In the hours before

Local storm report, Dec 30, 7:13 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 AM CST THU DEC 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     DENSE FOG        MINA                    45.44N 98.76W
12/30/2010                   EDMUNDS            SD   LAW ENFORCEMENT

            FREEZING RAIN CAUSING SLICK ROADS. LESS THAN 1/4 MILE
            VISIBILITY.

&&

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 12:31 PM CSTBlizzard WarningABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more15 hr

Nearby

Winter Storm Warnings in South Dakota, 2010Winter Storm Warnings in Minnesota, 2010Every winter storm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.